Advertisement

The Kähler–Ricci Flow on Fano Manifolds

  • Huai-Dong CaoEmail author
Chapter
Part of the Lecture Notes in Mathematics book series (LNM, volume 2086)

Abstract

In these lecture notes, we aim at giving an introduction to the Kähler–Ricci flow (KRF) on Fano manifolds. It covers mostly the developments of the KRF in its first 20 years (1984–2003), especially an essentially self-contained exposition of Perelman’s uniform estimates on the scalar curvature, the diameter, and the Ricci potential function for the normalized Kähler–Ricci flow (NKRF), including the monotonicity of Perelman’s μ-entropy and κ-noncollapsing theorems for the Ricci flow on compact manifolds. The lecture notes is based on a mini-course on KRF delivered at University of Toulouse III in February 2010, a talk on Perelman’s uniform estimates for NKRF at Columbia University’s Geometry and Analysis Seminar in Fall 2005, and several conference talks, including “Einstein Manifolds and Beyond” at CIRM (Marseille—Luminy, fall 2007), “Program on Extremal Kähler Metrics and Kähler–Ricci Flow” at the De Giorgi Center (Pisa, spring 2008), and “Analytic Aspects of Algebraic and Complex Geometry” at CIRM (Marseille— Luminy, spring 2011).

Keywords

Scalar Curvature Chern Class Harnack Inequality Ricci Soliton Ricci Flow 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

This article is based on a mini-course on KRF delivered at University of Toulouse III in February 2010, a talk on Perelman’s uniform estimates for NKRF at Columbia University’s Geometry and Analysis Seminar in Fall 2005, and several conference talks, including “Einstein Manifolds and Beyond” at CIRM (Marseille—Luminy, fall 2007), “Program on Extremal Kähler Metrics and Kähler–Ricci Flow” at the De Giorgi Center (Pisa, spring 2008), and “Analytic Aspects of Algebraic and Complex Geometry” at CIRM (Marseille—Luminy, spring 2011). This article also served as the lecture notes by the author for a graduate course at Lehigh University in spring 2012, as well as a short course at the Mathematical Sciences Center of Tsinghua University in May, 2012. I would like to thank Philippe Eyssidieux, Vincent Guedj, and Ahmed Zeriahi for inviting me to give the mini-course in Toulouse, and especially Vincent Guedj for inviting me to write up the notes for a special volume. I also wish to thank the participants in my courses, especially Qiang Chen, Xin Cui, Chenxu He, Xiaofeng Sun, Yingying Zhang and Meng Zhu, for their helpful suggestions. Finally, I would like to take this opportunity to express my deep gratitude to Professors E. Calabi, R. Hamilton, and S.-T. Yau for teaching me the Kähler geometry, the Ricci flow, and geometric analysis over the years. Partially supported by NSF grant DMS-0909581.

References

  1. [Aub78]
    T. Aubin, Equation de type Monge-Ampère sur les variétés kählériennes compactes. Bull. Sci. Math. 102, 63–95 (1978)MathSciNetzbMATHGoogle Scholar
  2. [Baker10]
    C. Baker, The mean curvature flow of submanifolds of high codimension. Ph.D. thesis, Australian National University, 2010 [arXiv:1104.4409v1]Google Scholar
  3. [Bando84]
    S. Bando, On the classification of three-dimensional compact Kaehler manifolds of nonnegative bisectional curvature. J. Differ. Geom. 19(2), 283–297 (1984)MathSciNetzbMATHGoogle Scholar
  4. [BKN89]
    S. Bando, A. Kasue, H. Nakajima, On a construction of coordinates at infinity on manifolds with fast curvature decay and maximal volume growth. Invent. Math. 97, 313–349 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  5. [BM87]
    S. Bando, T. Mabuchi, Uniqueness of Einstein Kähler metrics modulo connected group actions, in Algebraic Geometry (Sendai, 1985), ed. by T. Oda. Advanced Studies in Pure Mathematics, vol. 10 (Kinokuniya, 1987), pp. 11–40 (North-Holland, Amsterdam, 1987)Google Scholar
  6. [BS09]
    S. Brendle, R. Schoen, Manifolds with 1 ∕ 4-pinched curvature are space forms. J. Am. Math. Soc. 22(1), 287–307 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. [Cal82]
    E. Calabi, Extremal Kähler metrics, in Seminar on Differential Geometry. Annals of Mathematics Studies, vol. 102 (Princeton University Press, Princeton, 1982), pp. 259–290Google Scholar
  8. [Cao85]
    H.D. Cao, Deformation of Kähler metrics to Kähler-Einstein metrics on compact Kähler manifolds. Invent. Math. 81(2), 359–372 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  9. [Cao92]
    H.D. Cao, On Harnack’s inequalities for the Kähler–Ricci flow. Invent. Math. 109(2), 247–263 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  10. [Cao94]
    H.-D. Cao, Existence of gradient Kähler–Ricci solitons, in Elliptic and Parabolic Mathords in Geometry (Minneapolis, MN, 1994) (A.K. Peters, Wellesley, 1996), pp. 1–16Google Scholar
  11. [Cao97]
    H.-D. Cao, Limits of Solutions to the Kähler–Ricci flow. J. Differ. Geom. 45, 257–272 (1997)zbMATHGoogle Scholar
  12. [Cao10]
    H.-D. Cao, Recent progress on Ricci solitons, in Recent Advances in Geometric Analysis. Advanced Lectures in Mathematics (ALM), vol. 11 (International Press, Somerville, 2010), pp. 1–38Google Scholar
  13. [CCZ03]
    H.-D. Cao, B.-L. Chen, X.-P. Zhu, Ricci flow on compact Kähler manifolds of positive bisectional curvature. C. R. Math. Acad. Sci. Paris 337(12), 781–784 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  14. [CaoChow86]
    H.-D. Cao, B. Chow, Compact Kähler manifolds with nonnegative curvature operator. Invent. Math. 83(3), 553–556 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  15. [CZ09]
    H.-D. Cao, M. Zhu, A note on compact Kähler–Ricci flow with positive bisectional curvature. Math. Res. Lett. 16(6), 935–939 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. [CZ06]
    H.-D. Cao, X.-P. Zhu, A complete proof of the Poincaré and geometrization conjectures- application of the Hamilton-Perelman theory of the Ricci flow. Asian J. Math. 10(2), 165–492 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  17. [ChauT06]
    A. Chau, L.-F. Tam, On the complex structure of Kähler manifolds with nonnegative curvature. J. Differ. Geom. 73(3), 491–530 (2006)MathSciNetzbMATHGoogle Scholar
  18. [ChauT08]
    A. Chau, L.-F. Tam, A survey on the Kähler–Ricci flow and Yau’s uniformization conjecture, in Surveys in Differential Geometry, vol. XII. Geometric Flows. [Surv. Differ. Geom. vol. 12] (International Press, Somerville, 2008), pp. 21–46Google Scholar
  19. [CTZ04]
    B.-L. Chen, S.-H. Tang, X.-P. Zhu, A uniformization theorem for non complete non-compact Kähler surfaces with positive bisectional curvature. J. Differ. Geom. 67(3), 519–570 (2004)MathSciNetzbMATHGoogle Scholar
  20. [CheT02]
    X.X. Chen, G. Tian, Ricci flow on Kähler-Einstein surfaces. Invent. Math. 147(3), 487–544 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  21. [CheT06]
    X.X. Chen, G. Tian, Ricci flow on Kähler-Einstein manifolds. Duke Math. J. 131(1), 17–73 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  22. [Chow91]
    B. Chow, The Ricci flow on the 2-sphere. J. Differ. Geom. 33(2), 325–334 (1991)zbMATHGoogle Scholar
  23. [DW11]
    A.S. Dancer, M.Y. Wang, On Ricci solitons of cohomogeneity one. Ann. Glob. Anal. Geom. 39(3), 259–292 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  24. [Det83]
    D.M. DeTurck, Deforming metrics in the direction of their Ricci tensors. J. Differ. Geom. 18(1), 157–162 (1983)MathSciNetzbMATHGoogle Scholar
  25. [DT92]
    W.-Y. Ding, G. Tian, Kähler-Einstein metrics and the generalized Futaki invariant. Invent. Math. 110(2), 315–335 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  26. [Don02]
    S.K. Donaldson, Scalar curvature and stability of toric varieties. J. Differ. Geom. 62, 289–349 (2002)MathSciNetzbMATHGoogle Scholar
  27. [FIK03]
    M. Feldman, T. Ilmanen, D. Knopf, Rotationally symmetric shrinking and expanding gradient Kähler–Ricci solitons. J. Differ. Geom. 65(2), 169–209 (2003)MathSciNetzbMATHGoogle Scholar
  28. [Fut83]
    A. Futaki, An obstruction to the existence of Einstein Kähler metrics. Invent. Math. 73, 437–443 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  29. [FutW11]
    A. Futaki, M.-T. Wang, Constructing Kähler–Ricci solitons from Sasaki-Einstein manifolds. Asian J. Math. 15(1), 33–52 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  30. [Gu09]
    H.-L. Gu, A new proof of Mok’s generalized Frankel conjecture theorem. Proc. Am. Math. Soc. 137(3), 1063–1068 (2009)CrossRefzbMATHGoogle Scholar
  31. [Ham82]
    R.S. Hamilton, Three-manifolds with positive Ricci curvature. J. Differ. Geom. 17(2), 255–306 (1982)MathSciNetzbMATHGoogle Scholar
  32. [Ham86]
    R.S. Hamilton, Four-manifolds with positive curvature operator. J. Differ. Geom. 24(2), 153–179 (1986)MathSciNetzbMATHGoogle Scholar
  33. [Ham88]
    R. Hamilton, The Ricci flow on surfaces, in Mathematics and General Relativity (Santa Cruz, CA, 1986). Contemporary Mathematics, vol. 71 (American Mathematical Society, Providence, 1988), pp. 237–262Google Scholar
  34. [Ham93a]
    R. Hamilton, The Harnack estimate for the Ricci flow. J. Differ. Geom. 37, 225–243 (1993)MathSciNetzbMATHGoogle Scholar
  35. [Ham93b]
    R. Hamilton, Eternal solutions to the Ricci flow. J. Differ. Geom. 38(1), 1–11 (1993)MathSciNetzbMATHGoogle Scholar
  36. [Ham95a]
    R.S. Hamilton, The formation of singularities in the Ricci flow, in Surveys in Differential Geometry, vol. II (Cambridge, MA, 1993) (International Press, Cambridge, 1995), pp. 7–136Google Scholar
  37. [Ham95b]
    R. Hamilton, A compactness property for solution of the Ricci flow. Am. J. Math. 117, 545–572 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  38. [Ham97]
    R.S. Hamilton, Four-manifolds with positive isotropic curvature. Comm. Anal. Geom. 5(1), 1–92 (1997)MathSciNetzbMATHGoogle Scholar
  39. [Ham99]
    R.S. Hamilton, Non-singular solutions to the Ricci flow on three manifolds. Comm. Anal. Geom. 7, 695–729 (1999)MathSciNetzbMATHGoogle Scholar
  40. [Koiso90]
    N. Koiso, On rotationally symmetric Hamilton’s equation for Kaḧler-Einstein metrics, in Advanced Studies in Pure Mathematics, vol. 18-I. Recent Topics in Differential and Analytic Geometry, pp. 327–337 (Academic, Boston, 1990)Google Scholar
  41. [Kron89]
    B.P. Kronheimer, The construction of ALE spaces as hyper-Kähler quotients. J. Differ. Geom. 29, 665–683 (1989)MathSciNetzbMATHGoogle Scholar
  42. [LiYau86]
    P. Li, S.-T. Yau, On the parabolic kernel of the Schrödinger operator. Acta Math. 156(3–4), 153–201 (1986)MathSciNetCrossRefGoogle Scholar
  43. [Mab86]
    T. Mabuchi, K-energy maps integrating Futaki invariants. Tohoku Math. J. (2) 38(4), 575–593 (1986)Google Scholar
  44. [Mok88]
    N. Mok, The uniformization theorem for compact Kähler manifolds of nonnegative holomorphic bisectional curvature. J. Differ. Geom. 27(2), 179–214 (1988)MathSciNetzbMATHGoogle Scholar
  45. [Mori79]
    S. Mori, Projective manifolds with ample tangent bundles. Ann. Math. 100, 593–606 (1979)CrossRefGoogle Scholar
  46. [MSz09]
    O. Munteanu, G. Székelyhidi, On convergence of the Kähler–Ricci flow. Commun. Anal. Geom. 19(5), 887–903 (2011)CrossRefzbMATHGoogle Scholar
  47. [Ng07]
    H. Nguyen, Invariant curvature cones and the Ricci flow. Ph.D. thesis, Australian National University, 2007Google Scholar
  48. [Ni05]
    L. Ni, Ancient solutions to Kähler–Ricci flow. Math. Res. Lett. 12(5–6), 633–653 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  49. [Pal08]
    N. Pali, Characterization of Einstein-Fano manifolds via the Kähler–Ricci flow. Indiana Univ. Math. J. 57(7), 3241–3274 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  50. [Per02]
    G. Perelman, The entropy formula for the Ricci flow and its geometric applications (2002). Preprint [arXiv: math.DG/0211159]Google Scholar
  51. [Per03q]
    G. Perelman, Ricci flow with surgery on three-manifolds (2003). Preprint [arXiv:math.DG/0303109]Google Scholar
  52. [Per03b]
    G. Perelman, Finite extinction time for the solutions to the Ricci flow on certain three-manifolds (2003). Preprint [arXiv:math.DG/0307245]Google Scholar
  53. [PSSW08b]
    D.H. Phong, J. Song, J. Sturm, B. Weinkove, The Kähler–Ricci flow with positive bisectional curvature. Invent. Math. 173(3), 651–665 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  54. [PSSW09]
    D.H. Phong, J. Song, J. Sturm, B. Weinkove, The Kähler–Ricci flow and the \(\bar{\partial }\) operator on vector fields. J. Differ. Geom. 81(3), 631–647 (2009)MathSciNetzbMATHGoogle Scholar
  55. [PSSW11]
    D.H. Phong, J. Song, J. Sturm, B. Weinkove, On the convergence of the modified Kähler–Ricci flow and solitons. Comment. Math. Helv. 86(1), 91–112 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  56. [PS06]
    D.H. Phong, J. Sturm, On stability and the convergence of the Kähler–Ricci flow. J. Differ. Geom. 72(1), 149–168 (2006)MathSciNetzbMATHGoogle Scholar
  57. [Rot81]
    O.S. Rothaus, Logarithmic Sobolev inequalities and the spectrum of Schr\(\ddot{o}\)dinger opreators. J. Funct. Anal. 42(1), 110–120 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  58. [RZZ09]
    W-D. Ruan, Y. Zhang, Z. Zhang, Bounding sectional curvature along the Kähler–Ricci flow. Comm. Contemp. Math. 11(6), 1067–1077 (2009)Google Scholar
  59. [ScYau94]
    R. Schoen, S.T. Yau, Lectures on differential geometry, in Conference Proceedings and Lecture Notes in Geometry and Topology, vol. 1 (International Press Publications, Somerville, 1994)Google Scholar
  60. [Se05]
    N. Šešum, Curvature tensor under the Ricci flow. Am. J. Math. 127(6), 1315–1324 (2005)CrossRefzbMATHGoogle Scholar
  61. [SeT08]
    N. Sesum, G. Tian, Bounding scalar curvature and diameter along the Kähler–Ricci flow (after Perelman). J. Inst. Math. Jussieu 7(3), 575–587 (2008)MathSciNetzbMATHGoogle Scholar
  62. [Shi90]
    W.X. Shi, Complete noncompact Kähler manifolds with positive holomorphic bisectional curvature. Bull. Am. Math. Soc. 23, 437–440 (1990)CrossRefzbMATHGoogle Scholar
  63. [Shi97]
    W.X. Shi, Ricci flow and the uniformization on complete noncompact Kḧler manifolds. J. Differ. Geom. 45(1), 94–220 (1997)zbMATHGoogle Scholar
  64. [SW]
    J. Song, B. Weinkove, Lecture Notes on the Kähler–Ricci Flow, in An Introduction to the Kähler–Ricci Flow, ed. by S. Boucksom, P. Eyssidieux, V. Guedj. Lecture Notes in Mathematics (Springer, Heidelberg, 2013)Google Scholar
  65. [Sz10]
    G. Székelyhidi, The Kähler–Ricci flow and K-stability. Am. J. Math. 132(4), 1077–1090 (2010)CrossRefzbMATHGoogle Scholar
  66. [Tian97]
    G. Tian, Kähler-Einstein metrics with positive scalar curvature. Invent. Math. 130, 239–265 (1997)Google Scholar
  67. [Tzha06]
    G. Tian, Z. Zhang, On the Kähler–Ricci flow on projective manifolds of general type. Chin. Ann. Math. Ser. B 27(2), 179–192 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  68. [TZ00]
    G. Tian, X. Zhu, Uniqueness of Kähler–Ricci solitons. Acta Math. 184(2), 271–305 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  69. [TZ02]
    G. Tian, X. Zhu, A new holomorphic invariant and uniqueness of Kähler–Ricci solitons. Comment. Math. Helv. 77(2), 297–325 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  70. [Tos10a]
    V. Tosatti, Kähler–Ricci flow on stable Fano manifolds. J. Reine Angew. Math. 640, 67–84 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  71. [Tsu88]
    H. Tsuji, Existence and degeneration of Kähler-Einstein metrics on minimal algebraic varieties of general type. Math. Ann. 281(1), 123–133 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  72. [WZ04]
    X.J. Wang, X. Zhu, Kähler–Ricci solitons on toric manifolds with positive first Chern class. Adv. Math. 188(1), 87–103 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  73. [Wil10]
    B. Wilking, A Lie algebraic approach to Ricci flow invariant curvature conditions and Harnack inequalities (2010). Preprint [arXiv:1011.3561v2]Google Scholar
  74. [Yau75]
    S.-T. Yau, Harmonic functions on complete Riemannian manifolds. Comm. Pure Appl. Math. 28, 201–228 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  75. [Yau78]
    S.T. Yau, On the Ricci curvature of a compact Kähler manifold and the complex Monge-Ampère equation, I. Comm. Pure Appl. Math. 31(3), 339–411 (1978)CrossRefzbMATHGoogle Scholar
  76. [Yau93]
    S.-T. Yau, Open problems in geometry. Proc. Symp. Pure Math. 54, 1–28 (1993)CrossRefGoogle Scholar
  77. [Zha11]
    Z.L. Zhang, Kähler Ricci flow on Fano manifolds with vanished Futaki invariants. Math. Res. Lett. 18, 969–982 (2011)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2013

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MacauMacauChina
  2. 2.Department of MathematicsLehigh UniversityBethlehemUSA

Personalised recommendations